Alabama, 2004

Damaging Wind in Alabama, July 16, 2004

July 16, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 16, 2:03 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT FRI JUL 16 2004

.SHORT TERM...(TONIGHT - SAT NIGHT)

PLENTY OF SHOWERS AND THUNDERSTORMS ON THE RADAR THIS AFTERNOON.
THIS IS ASSOCIATED WITH OLD MCS THAT FORMED LAST NIGHT OVER MISSOURI
AND ARKANSAS AND OLD FRONTAL BOUNDARY DRAPED FROM MGM TO MEI AND
INTO CENTRAL ARKANSAS.  ATMOSPHERE IS MORE UNSTABLE ACROSS THE
WESTERN COUNTIES, SO POTENTIAL FOR STRONGEST STORMS SHOULD BE WEST OF
I-65 THIS AFTERNOON.  IN ADDITION TO WHAT IS CURRENTLY ON RADAR,
SHORT TERM MODELS ARE SUGGESTING ANOTHER MCS TO DEVELOP WITHIN
NORTHWEST FLOW LATER TONIGHT (TIMING STILL AN ISSUE) AND MOVE THROUGH
THE AREA...ALONG OR VERY CLOSE TO OLD FRONTAL BOUNDARY THAT IS ACROSS
NORTH CENTRAL ALABAMA.   WILL GO WITH LIKELY POPS TONIGHT...MAYBE
HIGHER.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AS
A COLD FRONT MOVES THROUGH THE AREA BY SATURDAY EVENING INTO
SATURDAY NIGHT.  WILL LEAVE LIKELY POPS IN FOR SATURDAY.

&&

.LONG TERM...(SUNDAY - FRI NIGHT)

AS FRONT PASSES THROUGH AREA SATURDAY EVENING/NIGHT...MUCH DRIER AIR
FOLLOWS FOR SUNDAY THROUGH TUESDAY.  THERE MIGHT BE A FEW LEFT OVER
SHOWERS ACROSS THE EXTREME SOUTHEAST EARLY SUNDAY.  OTHERWISE, STILL
EXPECTING VERY PLEASANT CONDITIONS CONSIDERING THE TIME OF YEAR.  WE
SHOULD SEE LOWER AND MID 60S ACROSS MOST OF THE AREA MONDAY MORNING.
ATMOSPHERE MODERATES TUESDAY INTO WEDNESDAY WITH MORE TYPICAL TEMPS
AND HUMIDITIES BY THURSDAY AND FRIDAY.

&&

.PRELIMINARY NUMBERS...

GADSDEN    69 86 68 85 63 / 60 60 30 10
ANNISTON   70 85 69 85 63 / 60 60 30 10
BIRMINGHAM 70 86 69 85 65 / 70 60 30 10
TUSCALOOSA 70 86 69 88 67 / 70 60 30 10
CALERA     70 86 69 87 65 / 70 60 40 10
AUBURN     72 86 71 86 65 / 60 70 50 20
MONTGOMERY 72 87 71 88 67 / 70 70 50 20
TROY       73 87 71 88 66 / 60 70 50 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Jul 16, 10:44 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT FRI JUL 16 2004

ALZ011>015-017>050-171230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1144 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST ALABAMA...
GENERALLY WEST OF INTERSTATE 65.  A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS OVER WEST TENNESSEE WILL MOVE SOUTHEAST INTO NORTH
MISSISSIPPI AND NORTHWEST ALABAMA THIS AFTERNOON.  ALSO...SCATTERED
THUNDERSTORMS WILL DEVELOP OVER EAST MISSISSIPPI AND WEST ALABAMA
DURING THE AFTERNOON HEATING.  THE AIRMASS IS VERY UNSTABLE ACROSS
WEST ALABAMA...AND THERE IS A POTENTIAL FOR SOME OF THE STORMS TO
REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY ACROSS WEST
ALABAMA.  THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS.

WET MICROBURST POTENTIAL THIS AFTERNOON:

BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

A WEAK COLD FRONT WILL MOVE INTO NORTH ALABAMA SATURDAY AFTERNOON.
THE FRONT WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS...WITH
THE POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE...MAINLY IN THE
AFTERNOON.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 16, 1:05 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUL 16 2004

ALZ030>032-039-161930-
GREENE-HALE-MARENGO-SUMTER-
205 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...SUMTER...HALE
AND GREENE COUNTIES UNTIL 230 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF DEMOPOLIS...MOVING SOUTHEAST AROUND 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DEMOPOLIS AND GALLION
THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 16, 2:48 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT FRI JUL 16 2004

ALZ011-162115-
MARION-
348 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 415 PM
CDT...

... IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTH OF BEXAR...MOVING SOUTHEAST
AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON...
HAMILTON AND HACKLEBURG THROUGH 415 PM CDT.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 16, 3:35 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI JUL 16 2004

ALZ023-024-162200-
JEFFERSON-TUSCALOOSA-
435 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA AND
JEFFERSON COUNTIES UNTIL 500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NORTH JOHNS...
HUEYTOWN AND BESSEMER THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 16, 3:59 PM CST
Where
Montgomery County, Montgomery
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
32.383, -86.300

Several trees and power lines were blown down in an around Montgomery. One home and one outbuildingwere damaged by fallen trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417155.